A client with severe major depression states, “My heart has stopped and my blood is black ash.” The nurse interprets this statement to be evidence of which the following?
Answer Key A client with severe depression may experience symptoms of psychosis such as hallucinations and delusions that are typically mood congruent. The statement, “My heart has stopped and my blood is black ash,” is a mood-congruent somatic delusion. A delusion is a firm, false, fixed belief that is resistant to reason or fact. A hallucination is a false sensory perception unrelated to external stimuli. An illusion is a misinterpretation of a real sensory stimulus. Paranoia refers to the suspiciousness of others and their actions.
When a client wants to read his chart, the nurse should:
A. Call the doctor to obtain permission.
B. Give the client the chart and answer questions for him.
C. Tell the client that he can read the chart when the doctor makes rounds.
D. Ask the client what he wants to know and answer those questions without giving him the chart.
The client should be allowed to see his chart. As a client advocate, the nurse should answer questions for the client. The nurse helps the client understand that he is a primary partner in the health team. The Bill of Rights for Patients has existed since the 1960s, and every client should be aware of this document. The doctor should not need to permit the client to see his chart. As a client advocate, the nurse should not make excuses to put the client off concerning seeing his chart.
A client with a fractured leg has been instructed to ambulate without weight bearing on the affected leg. Does the nurse evaluate that the client is ambulating correctly if she uses one of the following crutch-walking gaits?
A. Two-point gait.
B. Four-point gait.
C. Three-point gait.
D. Swing-to gait
The three-point gait, in which the client advances the crutches and the affected leg at the same time while weight is supported on the unaffected extremity, is the appropriate gait of choice. This allows for non-weight-bearing on the affected extremity. The two-point, four-point, and swing-to gaits require some weight bearing on both legs, which is contraindicated for this client.
A client with major depression states, “Life isn’t worth living anymore. Nothing matters.” Which of the following responses by the nurse is best?
A. “Are you thinking about killing yourself?”
B. “Things will get better, you know.”
C. “Why do you think that way?”
D. “You shouldn’t feel that way.”
When the client verbalizes that life isn’t worth living anymore, the nurse needs to ask the client directly about suicide by saying, “Are you thinking about killing yourself?” Asking directly does not provoke suicide but conveys concern, understanding, and the worth of the client. Commonly, the client experiences a sense of relief that someone finally hears him. It also helps the nurse plan responsible care by identifying the client who is at risk for suicide. The nurse should then evaluate the seriousness of the suicidal ideation by inquiring about the intent and plan. Stating, “Things will get better,” offers hope too soon without first evaluating the intent of the suicidal ideation. Asking, “Why do you think that way?” implies a lack of understanding and knowledge on the part of the nurse. Major depression usually is endogenous and biochemically based. Therefore, the client may not know why he doesn’t want to live. Saying, “You shouldn’t feel that way,” admonishes the client, decreases self-worth, and conveys a lack of understanding.
A client with bipolar 1 disorder has been prescribed olanzapine (Zyprexa) 5 mg two times a day and lamotrigine (Lamictal) 25 mg two times a
day. Which of the following adverse effects should the nurse report to the physician immediately? Select all that apply.
E. Muscle rigidity.
Lamotrigine, an antiepileptic, is used as a mood stabilizer for clients with bipolar disorder and is effective for the depressive phase of bipolar disorder. Common adverse effects are dizziness, headache, sedation, tremors, nausea, vomiting, and ataxia. The development of a rash needs to be reported and evaluated by the physician because it could indicate the start of a severe systemic rash known as Stevens-Johnson syndrome, toxic epidermal necrolysis, which would necessitate the discontinuation of lamotrigine. Hyperthermia in conjunction with muscle rigidity suggests the development of neuroleptic malignant syndrome, a life-threatening complication associated with olanzapine.
A multiparous client tells the nurse that she is using medroxyprogesterone (Depo-Provera) for contraception. The nurse should instruct the client to increase her intake of which the following?
A. Folic acid.
B. Vitamin C.
The nurse should instruct the client to increase her intake of calcium because there is a slight increase in the risk of osteoporosis with this medication. Weight-bearing exercises are also advised. The drug may also impair glucose tolerance in women who are at risk for diabetes.
Which of the following statements made by a pregnant woman in the first trimester are consistent with this stage of pregnancy? Select all that apply.
A. “My husband told his friends we will have to give up the Mustang for a minivan.”
B. “Oh my, how did this happen? I don’t need this now.”
C. “I can’t wait to see my baby. Do you think it will have my blond hair and blue eyes?”
D. “I used a Disney theme for decorating the room.”
E. “I wonder how it will feel to buy maternity clothes and be fat.”
F. “We went to the mall yesterday to buy a crib and dressing table.”
The first trimester is when the couple works through the psychological task of accepting the pregnancy. These statements describe the client and her partner coping with the pregnancy, how it feels, and how it will impact their lives. The feelings include pleasure, excitement, and ambivalence. Wondering what the baby will look like and planning for the baby’s room occur later in the pregnancy.
The nurse is teaching a client about using topical gentamicin sulfate (Garamycin). Which of the following comments by the client indicates the need for additional teaching?
A. “I will avoid being out in the sun for long periods.”
B. “I should stop applying it once the infected area heals.”
C. “I’ll call the physician if the condition worsens.”
D. “I should apply it to large open areas.”
The aminoglycoside antibiotic gentamicin sulfate should not be applied to large denuded areas because toxicity and systemic absorption are possible. The nurse should instruct the client to avoid excessive sun exposure because gentamicin sulfate can cause photosensitivity. The client should be instructed to apply the cream or ointment for only the length of time prescribed because a superinfection can occur from overuse. The client should contact the physician if the condition worsens after use.
A client takes hydrochlorothiazide (HCTZ) for the treatment of essential hypertension. The nurse should instruct the client to report which of the following? Select all that apply.
A. Muscle twitching.
B. Abdominal cramping.
F. Muscle weakness.
Answer Key Hydrochlorothiazide is a thiazide diuretic used in the management of mild to moderate hypertension, and in the treatment of edema associated with: heart failure, renal dysfunction, cirrhosis, corticosteroid therapy, and estrogen therapy. It increases the excretion of sodium and water by inhibiting sodium reabsorption in the distal tubule of the kidneys. It promotes the excretion of chloride, potassium, magnesium, and bicarbonate. Side effects include drowsiness, lethargy, and muscle weakness, but not muscle twitching. Although there may be abdominal cramping, there is no diarrhea. The client does not become confused as a result of taking this drug.
A client has been taking imipramine (Tofranil) for his depression for 2 days. His sister asks the nurse, “Why is he still so depressed?” Which of the following responses by the nurse is most appropriate?
A. “Your brother is experiencing a very serious depression.”
B. “I’ll be sure to convey your concern to his physician.”
C. “It takes 2 to 4 weeks for the drug to reach its full effect.”
D. “Perhaps we need to change his medication.”
The nurse needs to inform the sister that it takes 2 to 4 weeks before a full clinical effect occurs with the drug. The nurse should let her know that her brother will gradually get better and symptoms of depression will improve. Telling the sister that her brother is experiencing a very serious depression does not give the sister important information about the medication. Additionally, this statement may cause alarm and anxiety. Conveying the sister’s concern to the physician does not provide her with the necessary information about the client’s medication. Telling the sister that the client’s medication may need to be changed is inappropriate because a full clinical effect occurs after 2 to 4 weeks.